6655 Travis Street, Suite 900, Houston, TX 77030

Can patients taking Accutane for severe acne undergo Rhinoplasty surgery?

Featured Image

Accutane (Isotretinoin) is a well-established oral medication commonly prescribed for oily skin and severe acne patients. The medication significantly reduces skin sebum production by shrinking the oil glands of the face. Patients with thick sebaceous skin may notice a thinning of their nasal skin with Accutane therapy as well. However, Accutane has also been linked to delayed wound healing.

Therefore, patients need to discontinue Accutane for at least 6 months before any elective surgery involving the skin, including the nose. This precaution stems from several case series published in the 1980s that described delayed healing and keloid formation in patients undergoing surgery while taking Accutane. While subsequent studies have shown that the actual risk for poor healing from surgery while taking Accutane is low, most surgeons would still advise waiting at least 6 months after stopping Accutane out of an abundance of caution, particularly for elective surgery. Furthermore, Accutane can dry out mucus membranes and dry out the nose, which would make for a more difficult recovery after surgery. Along similar lines, we recommend that our patients wait at least 6 months AFTER rhinoplasty to allow the nose time to heal before resuming Accutane.

Topical retinoid preparations, such as Retin-A, can be safely continued until 2 weeks before surgery and do not impair the healing process. In fact, patients can consider starting a topical retinoid regimen 4-8 weeks before planned surgery to optimize the skin for better healing and less noticeable scars.

* All information subject to change. Images may contain models. Individual results are not guaranteed and may vary.